Bowel problems after radiotherapy and chemo

If you have any bowel or IBS questions that don't fit into the topics below please post them to our experts here.

Moderator: talkhealth

Locked
2 posts
petalmoore.net
Posts: 1
Joined: Wed Aug 03, 2016 12:48 pm
Quote

by petalmoore.net on Thu Apr 06, 2017 1:48 pm

Bowel problems after radiotherapy and chemo

I was treated over two years in 1973-1974, at the age of 23 (I'm now 67), for Stage 4 Hodgkin lymphoma, with total nodal irradiation and chemotherapy including mustine, vinblastine, procarbazine and prednisone (MVPP). I was, effectively, cured, but ever the treatment I have had IBS - type symptoms - mostly constipation, and occasional diarrhoea because of poor sphincter control. I also have peripheral neuropathy, probably as a result of the vinblastine. I also have pain in the left upper quadrant which has never been investigated. It isn't constant, and is bearable but annoying.I also had a severe bout of shingles on my left side, affecting dermatomes S2 and S3, during my chemo, which temporarily paralysed both bladder and anal sphincters and I now have no feeling there. Last year I started on a low carb diet to lower my blood sugar and my digestive symptoms have improved, though the constipation is, if anything, a little worse.

My question is whether this conglomeration of symptoms is now well recognised in the UK, and what interventions, if any, have proved necessary or helpful.What self-help recommendations might you suggest?. Very long term survivors are still not numerous enough for me to have been able to compare notes with anyone in person, except in online groups based in the US, but I would prefer not even to ask for potentially invasive investigations only to find that this is 'just one of those things' and probably simply adhesions from scar tissue (which is what I suspect to be the case).

I look forward to your response - thank you.

Alison

User avatar
Julie Thompson
Posts: 82
Joined: Mon Jul 08, 2013 2:24 pm
Quote

by Julie Thompson on Tue Apr 11, 2017 7:46 pm

Re: Bowel problems after radiotherapy and chemo

Hi

I would advise you to ask for a referral to a dietitian from your GP or consultant to help you with your bowel symptoms and diet. Low carbohydrate diets are generally not advisable to follow long term as the fibre contained in carbohydrates helps with constipation and long term bowel health - however in some instances certain types of carbohydrate are not tolerated very well. It is better to change than exclude them completely with the help of a practitioner who knows about the treatment you have had and its affect on the bowel. A dietitian would be able to look specifically at your treatment and medical background and provide advice accordingly - specialist dietitians in oncology or gastroenterology would be a good option.

Hopefully one of the gastroenterologists covering this clinic will respond to your question too.

Kind regards

Julie
Julie Thompson
Gastroenterology Specialist Dietitian - BSc (Hons) Dietetics

http://www.talkhealthpartnership.com/on ... ompson.php

Locked
2 posts